Hair Loss/Hair loss

Advertisement


Question
QUESTION: I have just gone through a bout of telogen effluvium and lost 50 percent of my hair.  I also have seborrheic dermatitis that I was controlling with nizoral.  My hair loss is much less, but then I used a new shampoo and it flared up my dermatitis and made my scalp burn and tight.  I've been treating it with a combo zinc and clobetsol .  Spraying it twice a day and after 5 days it is getting better.  Also used some tea tree shampoo.  To look at my scalp it is not bright red , but rather pinkish to white.  But I still feel some burning . My question is will this cause my hair to shed again and if so when will it start?

I don't know if I can handle going through this again .  Thank you!

ANSWER: The cause of Seborrheic Dermatitis is a yeast growing in the oil glands releasing an antigen which causes the itchiness,scaliness and redness. Most all of the dandruff shampoos have an anti yeast chemical as the active ingredient. Ketoconizole in Nizoral Shampoo or Zinc Pyrithione in Head and Shoulders Shampoo. Calming the irritation down with the clobetasol doesn't kill off the yeast. When I have patients with these symptoms I prescribe Nizoral 200mg pills to take by mouth daily for two weeks. There is a ketoconizole foam ( Extina ) and gels and creams which could be applied at night and washed out with Nizoral Shampoo in the morning. Some patients continue to have a burning sensation of the scalp after a flare of Seborrheic Dermatitis and sometimes the cause is never determined.
I can not predict what will happen with what ever shampoo you do use or decide to stop using. For my patients I am more aggressive in the use the anti yeast treatment of Seborrheic Dermatitis rather than the soothing calming treatment of cortisone andTea Tree oils.

---------- FOLLOW-UP ----------

QUESTION: Thank you so much for your quick response.  I'm having trouble getting my dermatologist to prescribe the oral tablets. I believe they are safe?  Do you have any other recommendations?   Becuase I had the burning, in your opinion do you think that this caused any damage and will cause another shed? I need to prepare myself.  If it is going to shed , how quickly will it start?  If I have an end date of safety,  it will help my anxiety I have developed over this whole hair loss nightmare!   Thank you so so much for your help.  I wish I could come see you as a patient.  Where are you located?  I'm willing to travel!!!  You are awesome!

Answer
I do not know if it will shed. No one can tell you. I understand you would like to prepare yourself for another shed should it happen but most likely there has not been damage to the hair shafts and a shed may be more likely to be due to emotional stress if it does happen. If you can not take oral anti yeast pills then I would suggest you let the Nizoral shampoo sit on your scalp for 5 to 10 minutes daily before shampooing it out. My practice is in San Francisco.  

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.